Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 119, NWS Dodge City, KS

June 20, 2010Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2010, 5:41 PM CDT for Scott County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2010, 5:41 PM CDT (22:41 UTC)
Expired
Jun 20, 2010, 6:45 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:40 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 20, 4:40 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT SUN JUN 20 2010

.DISCUSSION...

DAYS 1-2...

A PERSISTENT UPPER HIGH PRESSURE CENTER IS POSITIONED ACROSS EASTERN
TEXAS AND INTO THE LOWER MISSISSIPPI VALLEY, WHILE WEAK JET SEGMENTS
CONTINUE TO FILTER OFF INTO THE NORTHERN PLAINS REGION. THE 12 UTC
MAP ANALYSIS INDICATED A BAROCLINIC WAVE MAKING ITS WAY EASTWARD
FROM THE  PACIFIC NORTHWEST MARKED BY A 500 MB COLD POOL OF -15 TO
-20 DEGREES C FROM AROUND UTAH TO OREGON.

OF CONCERN  FOR OUT FORECAST AREA IS THE COMBINATIONS OF HEAT AND
HEAT INDEX AS WELL AS CHANCES FOR  CONVECTION FOR THE NEXT COUPLE OF
DAYS. THERE WAS AN IMPRESSIVE AXIS OF ENHANCED DEW POINT VALUES FROM
THE LOWER MISSISSIPPI THROUGH AROUND THE NORTH PLATTE AREA AT THE 850
MB LEVEL ON THE ORDER OF 15-18 DEG C THIS MORNING, AS SURFACE
ANALYSIS BY LATE AFTERNOON STILL INDICATED 68-72 DEGREE DEW POINTS
IN OUR NORTHEAST COUNTIES, ESPECIALLY FROM AROUND HAYS TO STAFFORD
COUNTY. THESE HIGH DEW POINTS WITH TEMPERATURES PUSHING TOWARD THE
UPPER 90S WILL PRODUCE EASILY 100-105 DEGREE HEAT INDICES, AND
MONDAY SHOULD BE SIMILAR IN THIS REGARD.

FOR  THIS EVENING, 88D INDICATES A REFLECTIVITY FINELINE DRIFTING
ACROSS THE NORTHWEST COUNTIES ASSOCIATED WITH A LINE OF TOWERING
CUMULUS FROM AROUND GOVE COUNTY THROUGH SCOTT CITY SOUTHEAST TO
SPRINGFIELD COLORADO. THE MID LEVEL TEMPERATURES ARE A DEGREE OR TWO
COOLER TODAY, BUT THE BULK OF THE HIGHER CAPE IS BEHIND THE FRONTAL
BOUNDARY ACROSS NORTHWEST KANSAS. WE WILL BRING IN 15-18 POPS
THROUGH 5-7 PM, AND MAINTAIN LOW 20-30 POPS ACROSS THESE AREA IN
THE  EARLY EVENING HOURS. WITH LOWERING LFC AND LOWERING LCLS NORTH
ALONG THE FRONTAL ZONE, A SUPERCELL TORNADO THREAT IS POSSIBLE, AS
WELL AND LARGE HAIL AND DAMAGING WIND THROUGH THIS ZONE.

A SUBTROPICAL JET ADVANCING AHEAD OF THE WESTERN BAROCLINIC WAVE
WILL BEGIN TO INFLUENCE THE AREA OM MONDAY AND ESPECIALLY INTO
MONDAY NIGHT. IT IS UNCLEAR HOW MUCH INFLUENCE THE JET AXIS WILL
HAVE ON MONDAY, AS THE SURFACE FRONT DOES MAKE ITS WAY A BIT FATHER
SOUTH, AND HIGHER DEW POINT MOISTURE POOLING IN OUR WESTERN COUNTIES
IS LIKELY, AND OPERATIONAL MODELS BEHAVE SIMILAR TO THE LAST COUPLE
OF DAYS IN OVERTURNING INSTABILITY TO THE TUNE OF A FEW HUNDREDTHS
OF AN INCH QPF. THE LARGER IMPACT LOOKS MORE IMPRESSIVE WITH MCS
DEVELOPMENT ALONG THE MOISTURE AXIS ACROSS NEBRASKA INTO NORTH EAST
KANSAS DURING THE EVENING AND OVERNIGHT.

RUSSELL

DAYS 3-7...

IN THE EXTENDED THE FIRST ISSUE WILL BE THE S/WV TROUGH LIFTING OUT
INTO THE NORTHERN PLAINS WHICH WILL HELP DROP THE COLD FRONT INTO MY
CWA.  EVEN BEFORE THAT ANOTHER MCS WILL TRAVERSE AROUND THE EDGE OF
THE UPPER RIDGE AND SHOULD CLIP MY NORTHERN CWA LATE TUESDAY.
OUTFLOW BOUNDARIES WILL SURELY BE FARTHER SOUTH.  THE PROBLEM IN THE
FORECAST FOR WEDNESDAY WILL BE HOW FAR THE FRONT OR OUTFLOW
BOUNDARIES WILL BE.  I'M BANKING ON THE FRONT TO STILL BE NORTHWEST
OF MY SE CWA SO THAT TEMPERATURES ON WEDNESDAY WILL LIKELY BE VERY
HOT IN THIS AREA OF THE STATE, ESPECIALLY NEAR MEDICINE LODGE.  SFC
BASED CONVECTION WILL BE POSSIBLE ALONG OR JUST SOUTHEAST OF THE
FRONT DURING THE AFTERNOON WEDNESDAY.  MEANWHILE UPSLOPE FLOW WILL
TRANSPORT VERY MOIST AIR INTO THE HIGHER TERRAIN OF COLORADO SO THAT
ADDITIONAL ELEVATED STORMS WILL LIKELY DEVELOP AND MOVE INTO MY CWA
WEDNESDAY EVENING.

I WILL CARRY POPS INTO THURSDAY AS WELL BEFORE SFC PRESSURES LOWER
AGAIN IN THE NORTHERN PLAINS ALLOWING FOR THE FRONT TO LIFT
NORTHWARD.

&&

.AVIATION...

AN UNSTABLE AIRMASS IS IN PLACE ACROSS THE WESTERN PART OF OUR AREA
NEAR A SFC BOUNDARY AND HAS BUBBLED INTO DEVELOPING THUNDERSTORMS.
THESE STORMS WILL CAUSE SOME AVIATION CONCERNS FROM NEAR SYRACUSE TO
HAYS DURING THE LATE AFTERNOON AND EVENING.

&&

07

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  70 100 /  10   0   0  10
GCK  70 100  68 100 /  20   0   0  10
EHA  68 100  66 101 /  20   0   0  10
LBL  70 102  68 103 /  10   0   0  10
HYS  72 100  70  97 /  20   0  20  10
P28  74 100  73 101 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/07
Hazardous weather outlook, Jun 20, 3:57 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SUN JUN 20 2010

KSZ030-031-043>045-212100-
TREGO-ELLIS-SCOTT-LANE-NESS-
357 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A BOUNDARY FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. VERY HEAVY
RAINS, LARGE AND DAMAGING HAIL AND HIGH WINDS ARE POSSIBLE. A TORNADO
COULD OCCUR IN THE STRONGEST STORMS VERY NEAR THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY WITH BETTER
CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH
INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE
THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE LIKELY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>063-074-075-084-212100-
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
357 PM CDT SUN JUN 20 2010 /257 PM MDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON NEAR THE
COLORADO BORDER AND SOME OF THESE COULD SPREAD A LITTLE WAYS EAST
TO NEAR ELKHART TO GARDEN CITY THIS EVENING. THROUGH EARLY EVENING
ONE OR TWO COULD BE COME SEVERE WITH THE MAIN THREAT STRONG DOWN
BURST WINDS AND HAIL BUT THE THREAT OF SEVERE SHOULD DIMINISH BY EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY WITH BETTER
CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH
INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE
THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE LIKELY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MIGHT BE NEEDED FOR A WHILE THIS AFTERNOON NEAR THE
COLORADO BORDER AND PERHAPS TO NEAR GARDEN CITY EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-064>066-076>081-085>090-212100-
RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MORE NORTHERN PORTIONS OF
THE FORECAST AREA MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE
WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST
EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF
BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 20, 3:17 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SUN JUN 20 2010

KSZ043-202100-
SCOTT-
317 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MODOC...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10087 3845 10096 3846 10113 3869 10113
      3870 10112
TIME...MOT...LOC 2017Z 185DEG 13KT 3856 10106

JJOHNSON
Local storm report, Jun 20, 3:57 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TORNADO          3 NW MODOC              38.51N 101.11W
06/20/2010                   SCOTT              KS   LAW ENFORCEMENT

            TORNADO WAS REPORTED AS RAIN WRAPPED, POSSIBLE LANDSPOUT.

&&

MRUSSELL
Local storm report, Jun 20, 4:00 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          3 NW MODOC              38.51N 101.11W
06/20/2010                   SCOTT              KS   AIRPLANE PILOT

            MILITARY HELICOPTER 45 MILES NORTH NORTHWEST OF GARDEN
            CITY REPORTED A TORNADO.

&&

MRUSSELL
Local storm report, Jun 20, 4:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          3 NW MODOC              38.51N 101.10W
06/20/2010                   SCOTT              KS   TRAINED SPOTTER

            LAND SPOUT LASTED THREE MINUTES.

&&

07
Local storm report, Jun 20, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       4 WSW SCOTT STATE LAKE  38.66N 100.99W
06/20/2010  M1.75 INCH       SCOTT              KS   PUBLIC

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:17 PM CDTSpecial Weather StatementDDCScott43 min
Jun 20, 3:22 PM CDTSevere Thunderstorm WarningDDCScott38 min
Jun 20, 3:34 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
Jun 20, 3:47 PM CDTTornado WarningDDCScott28 min
Jun 20, 4:14 PM CDTTornado WarningDDCScott31 min
Jun 20, 4:44 PM CDTSevere Thunderstorm WarningDDCLane, Scott61 min
Jun 20, 4:55 PM CDTTornado WarningDDCLane, Scott65 min
Jun 20, 6:24 PM CDTSevere Thunderstorm WarningDDCNess, Trego51 min
Jun 20, 6:43 PM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jun 20, 6:58 PM CDTSpecial Weather StatementDDCEllis47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.